Minnesota, 2012

Hail in Minnesota, June 10, 2012

June 10, 2012 · NWS FGF · 1 event in 1 county or zone

By the early afternoon of the 10th, a surface low pressure system was located near Bagley, Minnesota, with a cold front trailing nearly due south from the low. A few showers and thunderstorms flared up again with the heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early afternoon of the 10th, a surface low pressure system was located near Bagley, Minnesota, with a cold front trailing nearly due south from the low. A few showers and thunderstorms flared up again with the heating of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 10, 1:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 10, 1:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT SUN JUN 10 2012

.DISCUSSION...FORECAST CHALLENGE CONCERN PCPN CHANCES AND
TEMPERATURES. MODELS OVERALL IN REASONABLE AGREEMENT. SO FALL ALL
MODELS OVERDOING POST FRONTAL PRECIPITATION QPF IN ZONE OF MID LEVEL
FRONTOGENESIS.

MAIN FOCUS FOR LATE AFTERNOON INTO THIS EVENING WILL BE SEVERE STORM
POTENTIAL. SURFACE BOUNDARY CURRENTLY EXTENDS FROM NEAR ROX
SOUTHWARD TO A SURFACE LOW NEAR ELBOW LAKE THEN SW INTO SD. AIRMASS
ALONG AND AHEAD OF BOUNDARY BECOMING INCREASINGLY UNSTABLE HOWEVER
FAIRLY STIFF CAP IN PLACE FOR SURFACE BASED CONVECTION. CURRENT SCT
ELEVATED CONVECTION SO FAR CONTINUES ALONG BOUNDARY FROM CKN
NORTHWARD. WHEN SURFACE BASED CONVECTION INITIATES WITH WEAKENING
CAP WILL DETERMINE HOW MUCH OF FA WILL BE UNDER THE GUN FOR SEVERE
STORMS. BASED ON CURRENT CONVECTIVE PARAMETERS FAR EASTERN FA WILL
SEE A WINDOW OF POTENTIAL MAINLY LATE AFTERNOON IF CAP CAN GO. IF
CAP HOLDS UNTIL THIS EVENING THE SEVERE THREAT WILL LIKELY BE EAST
OF THE FORECAST AREA. ANY POST FRONTAL SHOWERS SHOULD QUICKLY
DIMINISH THIS EVENING AS DRIER AIR MOVES IN. WILL SEE A PERIOD OF
CLEARING TONIGHT. LATE TONIGHT TRUE COLD FRONT REACHES FAR NW FA
HOWEVER TIMING WILL DETERMINE IF COLDER AIR CAN AFFECT MINIMUM
TEMPERATURES. REMAINDER OF FA WILL SEE SEASONAL MINIMUMS.

SHARP COLD FRONT SWINGS THROUGH FA MONDAY. STRONG COLD
ADVECTION...LOW CONVECTIVE TEMPERATURES/CLOUDS WILL LIMIT HEATING
AND TEMPERATURES TO RANGE WELL BLO AVERAGE. WITH MOIST LAYER AND
PASSING MID LEVEL SHEAR AXIS WILL LIKELY SEE SCT SHRA ACROSS ALL BUT
FAR SE FA. AIRMASS BECOMES SLIGHTLY UNSTABLE DURING THE AFTERNOON
ACROSS THE FAR NORTH AND WITH PASSING COLD POOL COULD SEE A FEW
THUNDERSTORMS IN THIS AREA. IT WILL BECOME WINDY DURING THE DAY AS
MIXED LAYER DEEPENS AND AROUND 30KTS TO MIX. NOT EXPECTING MUCH FOR
SOLAR BUT LATER SHIFTS WILL NEED TO MONITOR TO SEE IS WIND ADVISORY
CRITERIA LOOKS MORE FAVORABLE.

ANY LINGERING SHOWERS SHOULD QUICKLY END WITH LOSS OF HEATING AS
TROUGH EXITS THE FA. SURFACE HIGH BUILDS IN AND WITH EXPECTED
CLEARING TEMPERATURES WILL BE COOL WITH SOME LOCALS MAYBE GETTING
INTO THE UPPER 30S.

SURFACE HIGH SHIFTS EAST TUESDAY ALLOWING RETURN FLOW AND SOME WARM
ADVECTION. SHOULD SEE A FAIR AMOUNT OF SOLAR ALLOWING MODEST
TEMPERATURE RECOVERY.

NEXT MID LEVEL WAVE WILL AFFECT FA LATE TUESDAY NIGHT INTO
WEDNESDAY. ONLY MADE MINOR POPS ADJUSTMENTS BASED ON TIMING.

.LONG TERM (THU-SUN)...
ALL LONG RANGE MODELS INDICATE AN UNSETTLED PERIOD COMING UP WITH AS
ANOTHER SHORT RANGE TROUGH ENTERS THE PACIFIC NORTHWEST.  USUAL
MODEL DIFFERENCES WITH GFS THE WETTEST WHILE ECMWF/GEM A BIT DRIER.
ALL HOWEVER DO FOCUS BEST CHANCE FOR RAIN/THUNDERSTORMS FRI-SAT
PERIOD. WILL GO THIS ROUTE IN THE POPS WITH HIGHEST FRI-SAT BUT WILL
MAINTAIN LOW POPS REST OF THE PERIOD. TEMPS LOOK TO RUN NEAR OR
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE RED
RIVER VALLEY INTO MINNESOTA THROUGH LATE AFTERNOON WITH TREND FOR
SOME CLEARING WORKING EASTWARD OVERNIGHT. WRAPAROUND CLOUDS WILL
MOVE BACK IN DURING THE DAY MONDAY WITH STRONG WESTERLY WINDS
SETTING UP BY 18Z. WINDIEST WEST OF THE RED RIVER VALLEY IN THE DVL
BASIN WHERE GUSTS OVER 30 KTS LIKELY BY 18Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/RIDDLE
Hazardous weather outlook, Jun 10, 5:38 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT SUN JUN 10 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
638 AM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE NORTHERN RED
RIVER VALLEY INTO MUCH OF EASTERN NORTH DAKOTA DURING THE MORNING
AND EARLY AFTERNOON HOURS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
EAST OF THE RED RIVER VALLEY. STRONG WINDS...LARGE HAIL...AND A
TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC THUNDERSTORM CHANCES EXIST TUESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

TG

In the hours before

Special weather statement, Jun 10, 2:23 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT SUN JUN 10 2012

MNZ024-028-031-032-102130-
EAST BECKER MN-EAST OTTER TAIL MN-HUBBARD MN-WADENA MN-
323 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN BECKER...
EASTERN OTTER TAIL...WADENA AND SOUTHERN HUBBARD COUNTIES UNTIL 430
PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKERS PRAIRIE...OR 23 MILES NORTH OF
ALEXANDRIA...MOVING TO THE NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WRIGHTSTOWN AROUND 330 PM CDT.
DEER CREEK AROUND 335 PM CDT.
WADENA...VERNDALE AND BLUFFTON AROUND 345 PM CDT.
BLUE GRASS AROUND 355 PM CDT.

OTHER THUNDERSTORMS ARE LOCATED NORTH OF THIS STORM UP TOWARD PARK
RAPIDS.  ALL OF THESE WILL MOVE NORTHEAST AT 45 MPH AND MAY PRODUCE
SMALL HAIL.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4679 9467 4680 9477 4665 9478 4636 9499
      4636 9515 4617 9513 4610 9518 4610 9524
      4617 9542 4694 9513 4694 9465 4682 9465
TIME...MOT...LOC 2023Z 209DEG 40KT 4622 9524

DTR

The radar

The Duluth radar (KDLH), 205 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wadena

When
June 10, 3:05 PM CST
Where
Wadena County, 3.65 mi NE of Central
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.490, -94.850

Several large tree branches were blown down as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379021.